Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Reno, NV

December 21, 20055 counties in Nevada

NWS Reno, NV issued this flash flood warning at Dec 21, 2005, 6:29 PM PST for 5 counties in Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2005, 6:29 PM PST (02:29 UTC)
Expired
Dec 21, 2005, 9:30 PM PST
In force
3 hr
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 6:45 PM PSTFLASH FLOOD10 Sw Reno, NVROCK SLIDES DUE TO HEAVY RAIN ON MT. ROSE HWY CAUSED MULTI-CAR ACCIDENT.
Dec 21, 6:45 PM PSTFLASH FLOOD1 W Carson City, NVNUMEROUS REPORTS OF FLASH FLOODING FROM THROUGHOUT CARSON CITY COMING INTO 911 DISPATCH...ESPECIALLY IN FOOTHILLS NEAR BURN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 220234
FFWREV
NVC001-019-027-029-031-510-220530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
629 PM PST WED DEC 21 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA
  EXTREME SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA
  NORTHERN CARSON CITY IN WESTERN NEVADA
  THIS INCLUDES THE CITY OF CARSON CITY
  NORTHWESTERN LYON COUNTY IN WESTERN NEVADA
  STOREY COUNTY IN WESTERN NEVADA
  THIS INCLUDES THE CITY OF VIRGINIA CITY
  SOUTHERN WASHOE COUNTY IN WESTERN NEVADA
  THIS INCLUDES THE CITIES OF...RENO...INCLINE VILLAGE

* UNTIL 930 PM PST

* AT 627 PM PST...VERY HEAVY RAIN HAD BEEN FALLING OVER A LARGE AREA 
OF WESTERN NEVADA FROM CARSON CITY TO PYRAMID LAKE.  SOME AREAS HAVE 
SEEN AS MUCH AS ONE INCH OF RAIN SINCE 530 PM PST.

SMALL CREEKS AND STREAMS WILL RISE RAPIDLY IN WESTERN NEVADA OVER 
THE NEXT THREE HOURS.  BECAUSE THE GROUND IS SATURATED THERE IS AN 
INCREASED RISK OF MUD AND ROCK SLIDES IN STEEP TERRAIN AS WELL.

STAY AWAY FROM ASH...VICEE AND KINGS CANYONS AS THESE AREAS ARE MOST 
PRONE TO FLASH FLOODING. DUE TO THE DESTRUCTIVE NATURE OF THE 
WATERFALL FIRE...FLASH FLOODING MAY BRING A RIVER OF 
MUD...ASH...BOULDERS AND BURNED TREES DOWN THE CANYONS AND INTO 
WESTERN CARSON CITY. IF YOU ARE IN A LOW LYING AREA OF WESTERN 
CARSON CITY...SEEK HIGHER GROUND IMMEDIATELY.

LAT...LON 4002 11996 3912 11998 3912 11931 4003 11898

$$
FISCHER
2 follow-up statements
000 
WGUS75 KREV 220400
FFSREV
NVC001-019-027-029-031-510-220530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
800 PM PST WED DEC 21 2005

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR AREAS OF WESTERN NEVADA 
FROM CARSON CITY NORTH TO PYRAMID LAKE.  WHILE HEAVY RAIN CONTINUES 
IT HAS DECREASED IN INTENSITY SINCE 700 PM PST.  RAINFALL AMOUNTS HAVE 
BEEN HAS MUCH AS AN INCH AND A HALF SINCE 530 PM PST THIS AFTERNOON.

SMALL CREEKS AND STREAMS HAVE BEEN RISING RAPIDLY AND WILL CONTINUE 
TO RISE THROUGH 930 PM PST.  REPORTS OF ROCK SLIDES AND BOULDERS 
FALLING ON ROADWAYS ON I80 AND THE MOUNT ROSE HIGHWAY HAVE BEEN RECEIVED.  
FLOODING HAS ALSO BEEN REPORTED IN CARSON CITY ALTHOUGH THERE WERE 
NO DETAILS ON HOW SERIOUS THE FLOODING WAS.  

AREAS WITH A HIGH THREAT OF SMALL STREAM FLOODING OR MUD AND ROCK 
SLIDES INCLUDE AREAS IN WEST RENO NEAR MOUNT ROSE...AREAS IN THE 
WESTERN PART OF CARSON CITY AND NEAR STEEP TERRAIN ALONG MAJOR 
HIGHWAYS IN WESTERN NEVADA.

$$
FISCHER
000 
WGUS75 KREV 220521
FFSREV
NVC001-019-027-029-031-510-220600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
920 PM PST WED DEC 21 2005

THE FLASH FLOOD WARNING FOR WESTERN NEVADA WILL BE ALLOWED TO EXPIRE 
AT 930 PM PST.  FLOWS IN SMALL STREAMS AND CREEKS WILL REMAIN HIGH 
OVERNIGHT BUT AS RAINFALL RATES OVER THE AREA HAVE DECREASED FLOWS 
IN SOME CREEKS HAVE STARTED TO FALL.  

FLOWS WILL REMAIN HIGH BUT BELOW FLOOD STAGE IN THE FOLLOWING 
CREEKS...DOG CREEK NEAR VERDI...STEAMBOAT CREEK...AND CREEKS IN THE 
WATERFALL BURN AREA.  

MUD AND ROCK SLIDES WILL REMAIN A THREAT ON AREA ROADWAYS NEAR STEEP 
TERRAIN OVERNIGHT.

$$
FISCHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 2:00 PM PST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 21, 2:00 PM PST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PST WED DEC 21 2005

.SHORT TERM...
SHORT WAVE ROTATING AROUND BASE OF EASTERN PACIFIC UPPER LOW IS
APPROACHING THE CALIFORNIA COAST THIS AFTERNOON. PRECIPITABLE WATER
VALUES OF 1 TO 2 INCHES ARE WITHIN A SUBTROPICAL MOISTURE PLUME
EXTENDING SOUTHWEST FROM NORTHERN CA. THE ASSOCIATED WARM AIR IS
KEEPING SNOW LEVELS QUITE HIGH...GENERALLY ABOVE 8000 FEET. THE SNOW
LEVELS MAY DIP A FEW HUNDRED FEET OVERNIGHT BUT SHOULD REMAIN ABOVE
MOST PASSES AND POPULATED AREAS. PRECIPITATION BAND IS WORKING ITS
WAY ACROSS NORTHERN CA BUT SO FAR RAINFALL RATES HAVE NOT BEEN
IMPRESSIVE. SATELLITE LOOPS SHOW CLOUD TOPS WARMING OVER THE PAST
COUPLE OF HOURS AS A PIECE OF JET ENERGY PULLS AWAY INTO OREGON.

AN URBAN SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE
EASTERN CA ZONES IN RENOS CWA FROM TAHOE NORTH TO LASSEN
COUNTY...AND ALSO FOR EXTREME WESTERN NV IN THE RENO CARSON CITY
AREA. THE NV PORTION OF THE ADVISORY IS MAINLY CONCERNED WITH THE
WATERFALL BURN AREA NEAR CARSON CITY. SATURATED SOILS IN THE
ADVISORY AREAS COULD CONTRIBUTE TO URBAN OR SMALL STREAM FLOODING IF
MODERATE TO HEAVY RAIN OCCURS TONIGHT.

ANOTHER SHORT WAVE APPROACHES NORTHERN CA THURSDAY AFTERNOON WITH
ADDITIONAL RAINFALL FOR THE AREA. THIS PRECIP...AGAIN WITH HIGH SNOW
LEVELS...WILL END FRIDAY MORNING AS AN UPPER RIDGE BUILDS ALONG THE
WEST COAST. DRY WEATHER WILL CONTINUE INTO SUNDAY. RC

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MEDIUM RANGE MODELS STILL IN DECENT AGREEMENT ALTHOUGH WITH
PROGRESSIVE PATTERN TO CONTINUE TIMING WILL BE PROBLEMATIC FOR THE
PERIOD.  ECMWF PREFERRED BY HPC AND THIS FOLLOWED FAIRLY CLOSELY.
SUNDAY RIDGE BEGINS TO MOVE EWD AS EASTERN PACIFIC TROF DEEPENS AND
BEGINS TO PUSH INLAND MONDAY. MONDAY NIGHT INTO EARLY TUESDAY SHOULD
BE WET IN THE SIERRA AS UPPER LOW MOVES ACROSS TAHOE-MONO COUNTY
AREAS. TUESDAY NIGHT INTO WED RIDGE BUILDS ACROSS THE WEST AGAIN AS
ANOTHER L/W TROUGH DIGS INTO THE EASTERN PAC FOR LATER IN THE WEEK.

LITTLE CHANGE TO GOING FORECAST EXCEPT TO UP POPS IN THE SIERRA FOR
THE MONDAY-TUESDAY SYSTEM. HOLLINGSWORTH

 &&

.AVIATION...
MVFR CONDITIONS WILL BE WIDESPREAD OVER THE SIERRA WITH LOCAL IFR
CONDITIONS IN MODERATE TO HEAVY RAIN/SNOW.  PRECIPITATION SHOULD
DECREASE WITH GRADUALLY IMPROVING CEILINGS AFTER 06Z-09Z THURSDAY.
JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...URBAN SMALL STREAM FLOOD ADVISORY NVZ002-003 UNTIL 4 AM THU.
.CA...URBAN SMALL STREAM FLOOD ADVISORY CAZ071-072 UNTIL 4 AM THU.

&&
Hazardous weather outlook, Dec 21, 6:00 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST WED DEC 21 2005

CAZ070>073-NVZ001>005-221500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TODAY

FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA FROM NOON PST THROUGH
THIS EVENING. REFER TO WGUS65 KREV FFAREV FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.